Q:

What will happen if you overdose on ibuprofen?

A:

Quick Answer

Overdosing on ibuprofen has several symptoms, including nausea, vomiting, stomach pain and drowsiness. The recommended maximum dose for daily consumption is 800 milligrams per dose or 3200 milligrams per day.

Continue Reading
What will happen if you overdose on ibuprofen?
Credit: micahtaylor Flickr CC-BY-2.0

Full Answer

According to NYU Langone Medical Center and Wake Forest Baptist Health, if a person taking ibuprofen begins to show any of the signs of overdose, the local poison control center should be called; 911 should be called for assistance if the person has collapsed. Most of the overdose symptoms are non-life threatening, but many of them do need medical attention. Some of the most dangerous effects of overdosing are possible comas, coughing up blood or bloody stools. The person can also become dizzy and be blue around the lips. The person who has overdosed needs to be kept conscious if possible while getting medical assistance.

Some of the same signs of overdose can also be side effects or allergic reactions to the drug, such as nausea; if it is not clear which case it may be, call the poison control center. The high amount of the drug that the body can handle helps keep overdosing risks lower than some other pain-relieving drugs. In children, the dose needed to make them sick will be lower, because their bodies cannot process as high a dose as an adult. All ibuprofen taken by a child should be monitored by an adult.

Learn more about Medications & Vitamins

Related Questions

Explore